Alert archive / Nebraska / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 231, NWS North Platte, NE

July 19, 2011Sheridan County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 19, 2011, 10:30 PM MDT for Sheridan County, Nebraska. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2011, 10:30 PM MDT (04:30 UTC)
Expired
Jul 19, 2011, 11:15 PM MDT
In force
45 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

County Sheridan County, NE

The radar

The North Platte radar (KLNX), 173 km from the middle of the area, began a volume at 04:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 10:45 PM MDTTSTM WND DMG19 W Ellsworth, NEA 36 INCH DIAMETER BRANCH WAS TORN FROM A LARGE TREE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 4.5 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2011-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 166 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2011-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
166 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
3091 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

733 
WUUS53 KLBF 200430
SVRLBF
NEC161-200515-
/O.NEW.KLBF.SV.W.0231.110720T0430Z-110720T0515Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1030 PM MDT TUE JUL 19 2011

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SHERIDAN COUNTY IN THE PANHANDLE OF NEBRASKA...

* UNTIL 1115 PM MDT

* AT 1027 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 8 MILES WEST OF WICKSON
  LAKE...OR 10 MILES NORTHEAST OF ALLIANCE...AND MOVING NORTHEAST AT
  55 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HAY SPRINGS...RUSHVILLE...KENNEDY LAKE...DIAMOND LAKE...WATSON
  LAKE...SMITH LAKE STATE WILDLIFE MANAGEMENT AREA...ARGO HILL...
  INTERSECTION OF HIGHWAY 87 AND ANTELOPE ROAD...HIGHWAY 250 CROSSING
  THE NIOBRARA RIVER...WALGREN LAKE STATE RECREATION AREA...BILLYS
  LAKE...INTERSECTION OF BEAVER CREEK ROAD AND WHITE CLAY CREEK
  ROAD...HIGHWAY 27 CROSSING THE NIOBRARA RIVER...CLINTON...
  INTERSECTION OF HIGHWAY 27 AND MILLS ROAD...HIGHWAY 250 MILE MARKER
  10...HIGHWAY 27 MILE MARKER 180...HIGHWAY 250 MILE MARKER 20...
  HIGHWAY 87 MILE MARKER 30 AND HIGHWAY 27 MILE MARKER 190.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4279 10278 4287 10240 4275 10208 4202 10208
      4202 10267 4204 10271 4208 10271 4209 10275
      4243 10276 4244 10278
TIME...MOT...LOC 0430Z 210DEG 46KT 4223 10271
WIND...HAIL 70MPH <.75IN

$$

POWER
3 follow-up statements
451 
WWUS53 KLBF 200442
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1142 PM CDT TUE JUL 19 2011

NEC161-200515-
/O.CON.KLBF.SV.W.0231.000000T0000Z-110720T0515Z/
SHERIDAN NE-
1042 PM MDT TUE JUL 19 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SHERIDAN
COUNTY UNTIL 1115 PM MDT...

AT 1037 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS
OF 70 MPH.  THIS STORM WAS LOCATED 9 MILES WEST OF DIAMOND LAKE...OR
18 MILES NORTHEAST OF ALLIANCE...MOVING NORTHEAST AT 55 MPH.

LOCATIONS IMPACTED INCLUDE...
  HAY SPRINGS...RUSHVILLE...WATSON LAKE...SMITH LAKE STATE WILDLIFE
  MANAGEMENT AREA...ARGO HILL...INTERSECTION OF HIGHWAY 87 AND
  ANTELOPE ROAD...HIGHWAY 250 CROSSING THE NIOBRARA RIVER...WALGREN
  LAKE STATE RECREATION AREA...BILLYS LAKE...INTERSECTION OF BEAVER
  CREEK ROAD AND WHITE CLAY CREEK ROAD...HIGHWAY 27 CROSSING THE
  NIOBRARA RIVER...CLINTON...INTERSECTION OF HIGHWAY 27 AND MILLS
  ROAD...HIGHWAY 27 MILE MARKER 180...HIGHWAY 250 MILE MARKER 20...
  HIGHWAY 87 MILE MARKER 30...HIGHWAY 27 MILE MARKER 190...HIGHWAY
  250 MILE MARKER 30...HIGHWAY 27 MILE MARKER 200 AND HIGHWAY 87 MILE
  MARKER 60.

LAT...LON 4279 10278 4287 10240 4275 10208 4202 10208
      4202 10267 4204 10271 4208 10271 4209 10275
      4243 10276 4244 10278
TIME...MOT...LOC 0441Z 210DEG 46KT 4235 10261
WIND...HAIL 70MPH <.75IN

$$

POWER
719 
WWUS53 KLBF 200454
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1154 PM CDT TUE JUL 19 2011

NEC161-200515-
/O.CON.KLBF.SV.W.0231.000000T0000Z-110720T0515Z/
SHERIDAN NE-
1054 PM MDT TUE JUL 19 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SHERIDAN
COUNTY UNTIL 1115 PM MDT...

AT 1051 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS
OF 70 MPH.  THIS STORM WAS LOCATED 5 MILES NORTHWEST OF SMITH LAKE
STATE WILDLIFE MANAGEMENT AREA...OR 18 MILES SOUTHEAST OF HAY
SPRINGS...MOVING NORTHEAST AT 55 MPH.

LOCATIONS IMPACTED INCLUDE...
  HAY SPRINGS...RUSHVILLE...INTERSECTION OF HIGHWAY 87 AND ANTELOPE
  ROAD...HIGHWAY 250 CROSSING THE NIOBRARA RIVER...WALGREN LAKE STATE
  RECREATION AREA...BILLYS LAKE...INTERSECTION OF BEAVER CREEK ROAD
  AND WHITE CLAY CREEK ROAD...HIGHWAY 27 CROSSING THE NIOBRARA
  RIVER...CLINTON...INTERSECTION OF HIGHWAY 27 AND MILLS ROAD...
  HIGHWAY 27 MILE MARKER 200 AND HIGHWAY 87 MILE MARKER 60.

LAT...LON 4279 10278 4287 10240 4275 10208 4202 10208
      4202 10267 4204 10271 4208 10271 4209 10275
      4243 10276 4244 10278
TIME...MOT...LOC 0454Z 210DEG 46KT 4249 10249
WIND...HAIL 70MPH <.75IN

$$

POWER
046 
WWUS53 KLBF 200513
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1113 PM MDT TUE JUL 19 2011

NEC161-200523-
/O.EXP.KLBF.SV.W.0231.000000T0000Z-110720T0515Z/
SHERIDAN NE-
1113 PM MDT TUE JUL 19 2011

...THE SEVERE THUNDERSTORM WARNING FOR SHERIDAN COUNTY WILL EXPIRE AT
1215 AM CDT/1115 PM MDT/...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 4279 10278 4287 10240 4275 10208 4202 10208
      4202 10267 4204 10271 4208 10271 4209 10275
      4243 10276 4244 10278
TIME...MOT...LOC 0513Z 210DEG 46KT 4270 10232

$$

POWER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 8:30 PM MDT, 2 hours earlier.

Area forecast discussion, Jul 19, 8:30 PM MDT, 2 hours before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
930 PM CDT TUE JUL 19 2011

.UPDATE...
UPDATED FORECAST AND CANCELLED HEAT ADVISORY FOR THE WESTERN ZONES.
PRECIPITATION OVER NORTHEAST COLORADO AND THE WESTERN NEBRASKA
PANHANDLE LOOKS TO HAVE A LEGITIMATE SHOT TO ENTER THE EASTERN
NEBRASKA PANHANDLE AND PORTIONS OF WESTERN NEBRASKA THROUGH
MIDNIGHT. UPDATED WIND FORECAST REMAINDER OF FORECAST LOOKS TO BE
ON TRACK.

&&

.PREV DISCUSSION... /ISSUED 304 PM CDT TUE JUL 19 2011/

DISCUSSION...
THE MASSIVE UPPER LEVEL RIDGE CENTERED OVER THE LOWER MISSOURI
BASIN THIS AFTERNOON IS FCST TO MIGRATE EAST AND FLATTEN ACROSS THE
OHIO VALLEY BY FRIDAY. THE RIDGE WILL RETROGRADE WEST INTO KS/OK
THIS WEEKEND AND THEN BUILD NORTH INTO THE CENTRAL PLAINS NEXT
WEEK PRODUCING ANOTHER ROUND OF HEAT AND HUMIDITY BEGINNING FRIDAY
AND CONTINUING INTO NEXT WEEK.

A COLD FRONT WILL DROP THROUGH NWRN NEB TONIGHT AND THEN THROUGH
THE FCST AREA WEDNESDAY BECOMING STATIONARY ACROSS KS ON THURSDAY.
THE FRONT WILL PRODUCE A BREAK IN THE HEAT WITH HIGHS IN THE UPPER
80S TO LOWER 90S WEDNESDAY AND THURSDAY. THE FRONT WILL LIFT NORTH
INTO SOUTH DAKOTA FRIDAY WITH HIGHS RISING BACK INTO THE MID AND
UPPER 90S ACROSS PARTS OF NEBRASKA.

THE HEAT ADVISORY FOR PARTS OF WRN NEB CAN BE CANCELLED AT 9 PM
MDT THIS EVENING. NO ADVISORY IS EXPECTED WEDNESDAY IN THE WEST AS
TEMPS AND HUMIDITY WILL BE RELATIVELY LOW. THE HEAT WARNING CAN
CONTINUE ACROSS THE REST OF THE FORECAST AREA BUT INDICATIONS ARE
THE FRONT WILL MAKE SUFFICIENT PROGRESS WEDNESDAY MORNING TO ALLOW
EARLY CANCELLATION WEDNESDAY ACROSS A FEW AREAS OF NCNTL NEB.
ELSEWHERE HEAT INDEXES SHOULD REACH 100 TO 105.

THE GFS SUGGESTS HEAT ADVISORIES AND HEAT WARNINGS MAY BE REQUIRED
EAST OF HIGHWAY 83 ON FRIDAY AS THE FRONT LIFTS NORTH AND LATER
FCSTS MAY INCLUDE HIGHLIGHTS. OTHERWISE ISOLATED POPS WERE
SUGGESTED BY A BLEND OF NAM AND GFS THROUGH THURSDAY NIGHT. THE
NAM AND DGEX SUGGESTED ISOLATED STORMS COULD DEVELOP FRIDAY
AFTERNOON AND OVERNIGHT AS A WEAK DISTURBANCE LIFTS THROUGH WRN
NEBRASKA. NO OTHER RAINFALL IS EXPECTED THROUGH DAY 7. HPC
SUGGESTED 1/4 INCH OR LESS RAINFALL THROUGH DAY 5 WHILE 1/3 OF AN
INCH OR LESS WAS SUGGESTED BY THE GFS/ECMWF/GEM/ENSEMBLE SUPER ENSEMBLE.

SPC SUGGESTED 5 PERCENT PROBABILITY OR ISOLATED SEVERE STORM POTENTIAL
THIS EVENING ACROSS THE PANHANDLE...EAST AND SOUTHERN ZONES LATE
WEDNESDAY NEAR THE FRONT AND FROM KIML TO KVTN AND EAST THURSDAY
EVENING AS THE FRONT BEGINS TO LIFT BACK NORTH. WIND DAMAGE WOULD
APPEAR TO BE THE OPERATIVE THREAT THIS EVENING AND WEDNESDAY AS
THERE APPEARS TO MOISTURE ALOFT BUT WIDE DELTA T/TD SPREADS NEAR
THE SFC. THE 0-6KM BULK SHEAR NEAR 40KT THURSDAY MIGHT BE
SUFFICIENT FOR LARGE HAIL.

AVIATION...

A DRY AND QUIET NEXT 24 HOURS IS EXPECTED AT BOTH KLBF AND KVTN.
FORECAST SOUNDINGS WOULD INDICATE A SLIGHT INCREASE IN MOISTURE IN
THE MID AND HIGHER LEVELS SO MAY SEE SOME SCATTERED CLOUDS THROUGH
THIS EVENING AND TONIGHT...BUT NONE THAT WILL CAUSE CEILING
RESTRICTIONS. A WEAK /AND DRY/ FRONTAL BOUNDARY IS PROJECTED TO MOVE
ACROSS NEBRASKA ON WEDNESDAY. CURRENT INDICATIONS ARE THAT THE
BOUNDARY WILL PASS LATE IN THE MORNING WITH WINDS SWITCHING OVER TO
THE NORTHWEST. HAVE TRENDED THE FORECAST TOWARDS THE WIND SHIFT BUT
THIS COULD BE DELAYED IF THE FRONT MOVES THROUGH SLOWER.

HYDROLOGY...

AFTER HEAVY RAINS FELL THIS PAST WEEK OVER COLORADO...THE SOUTH
PLATTE RIVER HAS RISEN AND WILL CONTINUE TO RISE OVER THE NEXT
SEVERAL DAYS. THE SOUTH PLATTE IS FORECAST TO CREST LATER THIS WEEK
AT BOTH ROSCO AND NORTH PLATTE. AT ROSCO THE CREST IS ANTICIPATED TO
BE JUST UNDER FLOOD STAGE...WHILE AT NORTH PLATTE THE RIVER SHOULD
CREST AROUND 10.0 FEET WHICH IS 3.0 FEET BELOW FLOOD STAGE. ALTHOUGH
THE NORTH PLATTE RIVER HAS BEEN RECEDING /LEWELLEN IS SET TO FALL
BELOW FLOOD STAGE THIS EVENING/...HIGH FLOWS CONTINUE ESPECIALLY
DOWNSTREAM OF LAKE MCCONAUGHY. THE HIGH RIVER LEVELS FROM BOTH THE
NORTH AND SOUTH PLATTE RIVERS HAVE CAUSED THE THE MAIN STEM OF THE
PLATTE RIVER TO RISE ABOVE FLOOD STAGE FROM MAXWELL THROUGH BRADY.
THE STAGE AT BRADY IS FORECAST TO SLOWLY RISE THROUGH THIS WEEK.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...EXCESSIVE HEAT WARNING UNTIL
7 PM CDT /6 PM MDT/ WEDNESDAY FOR NEZ005>010-025>029-037-038-059-069>071.

&&

SHORT TERM/EXTENDED...POWER
AVIATION...POWER
Hazardous weather outlook, Jul 19, 10:18 PM MDT, 12 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1118 PM CDT TUE JUL 19 2011

NEZ004>010-022>029-035>038-056>059-069>071-094-210430-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
1118 PM CDT TUE JUL 19 2011 /1018 PM MDT TUE JUL 19 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.
THUNDERSTORMS WILL MOVE ACROSS WESTERN NEBRASKA THROUGH THE EARLY
MORNING HOURS...GENERALLY WEST OF HIGHWAY 61 FROM OGALLALA TO
HYANNIS TO MERRIMAN. STORMS ARE EXPECTED TO REMAIN BELOW SEVERE
LIMITS. DAMAGING THUNDERSTORM WINDS WOULD BE THE MAIN THREAT.

WARM AND HUMID CONDITIONS WILL REMAIN ACROSS PORTIONS OF SOUTHWEST
INTO NORTH CENTRAL NEBRASKA AS TEMPERATURES WILL ONLY FALL INTO
THE MID 70S IN SOME LOCATIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SLIGHTLY LOWER HUMIDITY WEDNESDAY WILL RESULT IN HEAT INDICES OF
100 TO 105 IN NORTH CENTRAL TO SOUTHWEST NEBRASKA.

HOT AND HUMID CONDITIONS LOOK TO RETURN FOR FRIDAY AND SATURDAY
WITH HEAT INDEX VALUES OF 100 DEGREES OR ABOVE GENERALLY FOR
LOCATIONS EAST OF HIGHWAY 83.

THERE ARE ALSO PERIODIC CHANCES FOR THUNDERSTORMS OVER THE NEXT
WEEK. WIDESPREAD SEVERE STORMS IN THE NEXT SEVERAL DAYS ARE NOT
ANTICIPATED AT THIS TIME...HOWEVER AN ISOLATED STRONG TO SEVERE
STORM CANNOT BE DISCOUNTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

MP

Nearby

Severe Thunderstorm Warnings in Nebraska, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.